Most women have probably heard the stories: Someone says they put on 10 pounds in three months after starting the pill; someone else says they dropped a dress size not that long after they went off it. Anecdotes about gaining weight while taking birth control are commonplace enough that they largely drown out the underlying science: Many doctors insist there's no correlation between the two.
Research hasn't uncovered any meaningful relationship, either. In 2014, an analysis of 49 separate trials, published in the Cochrane Database of Systematic Reviews, concluded that oral contraceptives are not associated with weight gain. Another 2014 study, this one in the Journal of Women's Health, found that use of the pill is not associated with weight gain or changes in fat composition for either normal-weight or obese women.
So what gives? As it turns out, the link between the pill and weight gain is more complicated than just saying that one does, or doesn't, cause the other — and it has to do with more than just biology. Here are a few of the main reasons why a not-quite-accurate idea refuses to go away.
Because women are retaining fluid.
When some women start the pill, they may retain a bit of extra fluid for the first few months, though doctors aren't entirely sure why, says physician and women's health advocate Donnica Moore. Even then, it's typically confined to one part of the body: "For most women who notice any change, what they report is an increased breast or bust size," Moore explains, which typically goes away after a few months.
Because they're gaining weight for other reasons.
Plenty of women start the pill at a time when other major life changes are happening — and those changes, rather than the birth control itself, may be to blame for the extra pounds. Take a new grad heading off to college, for example: She may be taking birth control for the first time, but she'll also likely be consuming more calories (including more late-night binges), drinking more alcohol, and falling into poorer sleep habits, all of which can lead to additional weight gain. Christine Greves, an ob-gyn based in Orlando, notes that a woman may also go on the pill soon after starting a relationship — and relationship weight gain, unfortunately, is something that research supports.
Because they might actually be gaining weight.
That's not to say, though, that it's all in your head if you do find yourself getting heavier after starting birth control. "Just because a study says it doesn't happen, doesn't mean that an individual person doesn't experience that," Greves says. "We try to act like everything is a cookbook, but each person has an individual composition."
"There are many women anecdotally who do gain weight," Moore notes, and "even though the studies overall show pretty convincingly that there's no significant weight gain, that doesn't mean it's true for all women." A person's weight depends on so many factors, she adds, that we shouldn't immediately discredit a woman who says that the pill did have an effect on her appetite or waistline.
Because it's grounded in an old truth.
The idea that birth control contributes to weight gain may stem from the fact that when the pill was first widely introduced in the 1960s, well, it did contribute to weight gain — the earliest formulations included a much higher dose of the hormone estrogen, Moore says, which can affect weight. Over the decades, the amount of estrogen in the pill decreased, and the side effect of weight gain (along with the high risk of more serious adverse reactions) disappeared.
Still, the association lingers. "A lot of times we'll listen to our peer group rather than looking up articles," Greves says; women might expect to gain weight, and spread that idea to their friends.
And for women who are afraid of going on the pill because they're concerned about weight gain? "Regardless of what the weight gain may or may not be on birth control pills," Moore says, "we can all agree that it's substantially less than the weight gain associated with pregnancy."